Heavy Snow, East Slopes Northern Cascades
- When
- November 21, 8:00 AM PST to November 22, 6:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter in Mazama reported 7.6 inches of snow accumulation.
A moist southerly flow overran cold air trapped against the Cascade Mountains and brought heavy snow accumulations to portions of North Central Washington. At the lowest elevation near the Columbia river 2 to 4 inches of snow was common.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist southerly flow overran cold air trapped against the Cascade Mountains and brought heavy snow accumulations to portions of North Central Washington. At the lowest elevation near the Columbia river 2 to 4 inches of snow was common. On the higher terrain near the river 4 to 6 inches occurred. In the Cascades 7 to 13 inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 21, 4:31 AM PST, 3 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
431 AM PST FRI NOV 21 2014
.SYNOPSIS...
A relatively quiet and cool overnight period with a few snow
showers over the north will give way to a sharp deterioration in
the weather on Friday as a strong and moist Pacific storm brings
valley rain and mountain snow Friday night followed by very windy
conditions on Saturday. An active and periodically wet weather
regime will continue through the next week.
&&
.DISCUSSION...
..BIGGEST SNOW MAKER SO FAR THIS SEASON TO HIT MUCH OF THE INLAND
NORTHWEST LATER TODAY THROUGH SATURDAY...
Today and tonight ...Right now is the calm before the storm over
the Inland Northwest. All the region will see this morning is
some light precipitation in advance of a much wetter system
scheduled to move in later today. The 285k isentropic surface
continues to depict a fairly steep north-south pressure profile.
And this will become increasingly important this morning...as the
flow back toward more of a southerly orientation. This should make
light precipitation a little more widespread this
morning...especially over the northern third of Washington and the
northern half of the Idaho Panhandle. What makes this situation a
little more difficult than usual is the key dendritic layer will
be far from saturated. In fact only the layer from -10 to -15c
will have any moisture that nears saturation. This could lead to
periods of light freezing drizzle across the northern valleys in
addition to periodic snow. Amounts will be fairly light. By later
this morning though...the precipitation trends will begin to
increase steadily.
This precipitation increase will result from a good influx of
sub-tropical moisture. As of 2am...water vapor imagery was showing
a deep atmospheric river extending from west of Hawaii almost to
the Washington coast. This plume is expected to surge over the
Cascades by afternoon and remain over the region through much of
the night as a warm front invades the region. The front will
contribute to the warming temperatures over most valley locations.
The exception will be in the lee of the Cascades due to cold air
damming. The damming is expected to hold cold air over the
Waterville Plateau...Okanogan Valley...Wenatchee area...and
Cascade Valleys. Most of these locations still look like they will
see snow throughout the event. Models are fairly consistent on
dropping anywhere from .60-1.20 inches near the Cascades between
now and Saturday morning with values from .30-.80 inches across
most of the Inland Northwest. The combination of cold air and
heavy precipitation equates to a very good chance of heavy snow.
Valleys in the Cascades could see anywhere from 5-10 inches of
snow...with heavier amounts over the mountains...especially near
the crest. From Wenatchee to the Okanogan valleys...snow amount
should generally range from 3 to 6 inches...however that's
assuming all the precipitation falls as snow. That notion is far
from a slam dunk for Wenatchee...the Wenatchee River Valley...and
Waterville Plateau...as there are signs that a fairly small
elevated melting layer will push into this area late this
afternoon or this evening. This would either put a strong damper
on the production of snow...or lead to a period of freezing rain.
The SREF would hedge toward the latter. This is far from a
confident notion as there are significant model differences. The
NAM would move this wedge over these areas almost at the onset of
the event...whereas the EC and GFS hold off until late this
evening. Not sure which model to believe...however the NAM may be
onto something as its handling surface temperatures much better
compared to surface observations. There is a much lesser chance of
this warm wedge moving as far north as Lake Chelan or the Okanogan
Valley. Elsewhere...the event looks primarily like a rain
maker...with snow levels gradually climbing to 3-4k feet over
northeast Washington and the north Idaho Panhandle...and anywhere
from 4-5k feet over the central Panhandle. There will likely be a
transition from snow to rain in the surrounding valleys...with 1
to 3 inches of snow a distinct possibility. Locally heavier
amounts are possible in valley locations close to the Canadian
border including Bonners Ferry...Metaline Falls and Laurier. The
widespread stratiform precipitation associated with the warm front
will transition to an unstable regime with the passage of a
significant shortwave trough and associated cold front. The front
should pass through the Cascades overnight and into the Idaho
Panhandle by early morning.
The front will finally provide the focus for mixing out all the
valleys with moderate to locally strong winds associated with good
downward momentum per cold air advection. Enough moisture and
instability will remain in place for numerous snow showers
primarily over the Idaho Panhandle and near the Cascades crest.
Meanwhile the lee valleys of the Cascades...Columbia Basin...and
the Spokane area will see a drying trend. It's interesting to note
that with the passage of the cold front we will see a good
atmospheric destabilization and the NAM is actually showing some
small CAPE values over the central Panhandle by afternoon and
evening. This suggests we could see a significant development of
post frontal showers accompanied by locally heavy snow rates.
Elsewhere the main issue will be winds. Looks like the area could
see speeds approach wind advisory levels with sustained speeds of
20-25 mph with gusts of 40 mph possible. The strongest winds are
expected over the southeast Columbia Basin and Palouse. Based on
the myriad of highlights out at this time...we will defer this
issue to future shifts...but will give mention in hazardous
weather outlook. The strong winds will mix out any semblance of
modified arctic air...resulting in warming temps. However when
factoring in the winds...it certainly won't feel warmer. fx
Saturday night through Tuesday night: A parade of systems will
in the northwest flow will bring precipitation every other day or
so. This comes with the potential for an extended period of wet
weather starting Monday night or Tuesday, accompanied by milder
and perhaps slightly above seasonal normal temperatures. However
model agreement falters by this time frame and forecast confidence
is degraded.
Saturday night one system pulls east. This and the northwest flow
will keep the threat of snow alive across the Panhandle and
southeast WA through evening. Chances will wane overnight as the
system exits. At the same time the lingering threat of snow near
the Cascade crest in the onshore flow will be bolstered by the
moisture and lift increasing with the next warm front overnight.
Meanwhile the remainder of central and eastern WA will continue to
be plagued by low clouds, as well as a threat of patchy fog.
Sunday the warm front moves into eastern WA and north ID,
bringing the next round of snow and rain. Models have sped up the
start of precipitation for the morning, at least slightly. By
afternoon the trailing occluded front comes into central WA,
lessening the precipitation in the lee of the Cascades and western
Basin. Yet east of here the threat will remain high through
evening, due to the passing occluded front, a lingering theta-e
ridge that weakens near the ID/WA border and the northwest flow.
Within this region models place the higher precipitation amounts
over southeast WA through the central Panhandle. The threat
appears to gradually wane overnight as the feature weakens.
As for precipitation-type and amounts: in the morning snow will
be the predominate threat. Exceptions will be over the deeper
Columbia Basin and L-C Valley where rain will be more likely. By
afternoon the main snow threat backs into the Cascades and lifts
toward the northern WA and ID Panhandle mountains, while mainly
rain or a rain/snow mix will be more likely over the Columbia
Basin eastward to the lower elevations of the Panhandle. As
compared to Friday's system, the lift is weaker and the moisture
tap is not as impressive. So precipitation amounts look lower. Yet
with that said they are still modest in some areas. While models
generally depict less than a tenth toward the lee of the Cascades
and western Basin, they show between a tenth and a quarter of inch
over the eastern Basin. Near half an inch is depicted in the
eastern mountains and near an inch near the Cascade crest. Falling
as snow this could result in more moderate to locally heavy snow
amounts around the mountains. Yet even the lower elevations could
see some accumulations; early total suggest maybe a half inch to
an inch, with local amounts near two in some of the northern
mountain valleys.
Between Monday and Tuesday the next weather maker arrives. There
are still some questions about the evolution of the system,
including precipitation amounts and type. Yet it has the potential
to be a wet and milder period. By Monday afternoon and evening the
next warm front lifts across the region. The associated surface
low tracks from the central BC coast Monday morning to northeast
MT Tuesday morning. However models do not indicate a strong push
from the north behind that low. This is due to yet another system
moving across the Gulf of Alaska into western BC by Tuesday, which
should stalling things. This latter feature keeps a quasi-
stationary front across northeast WA through the central Panhandle
Monday night into Tuesday. Furthermore models show at least two
smaller-scale low pressure centers moves along that stalled front,
a relatively weak one Tuesday morning and a stronger low pressure
center late Tuesday into Tuesday night. Furthermore models show
another good subtropical moisture tap. PWATs rise to between 0.50
and 0.85 inches by Tuesday (or between 130 to 225% of normal).
So this evolution suggests another round of precipitation. Its
precise evolution may easily change. Yet right now models suggest
precipitation developing first around the Cascades and northern
mountains Monday (albeit light), before expanding across the
eastern third of WA and the ID Panhandle Monday night into Tuesday
morning. Chances remain high into Tuesday night with precipitation
rates on the rise, especially if models continue to depict that
stronger low moving along the stalled front. There are caveats to
this high precipitation threat. In the continued west-northwest
flow models paint the highest precipitation amounts across the
Cascade crest and across the Idaho Panhandle, save for the places
like the L-C Valley. Yet in the lee of the Cascades and western
Basin the west-northwest flow may provide enough to keep things
drier, due to the downsloping/shadow effect, at least for at least
a portion of this period. The best threat of precipitation in the
region may come around Tuesday afternoon into Tuesday evening,
when that second strong low moves along that stall boundary. In
addition if the stalled boundary remains further north, then the
precipitation threat may be diminished away from the all but the
Cascades and northern mountains.
As for precipitation-type during this time frame: snow levels
look to be on the rise. Initially models keep colder air in place.
Snow levels are currently projected to be around 1500 to 3500
feet, lowest toward NE WA and north ID. However all models show
the jet stream lifting north and miler air surging in. Monday
night into Tuesday morning models show snow level rise to between
5000 and 8000 feet across the Cascades through southeast WA,
though they linger near 2500 to 4000 feet across northeast WA and
the ID Panhandle. Going into Tuesday afternoon and night models
push snow levels up to between 7000 to 8000 feet over much of the
region, with the main sticky point at this time toward the
Canadian border where some still keep them at low as 3000 feet. So
these will continue to be fine-tuned, I'm sure. Overall this means
the potential for snow early Monday, changes to primarily rain
Monday night into Tuesday, save for the potential for snow to
linger longer at lower elevations northern counties where
confidence is lower. /J. Cote'
Wednesday through Friday: While many are planning for a busy
Thanksgiving travel period, the forecast continues to hinder the
planning process as it remains up in the air at this point with
lots of uncertainty. Just as models started to come into some sort
of agreement earlier today, the latest ECMWF jumped off the deep
end depicting what the GFS was showing several runs ago. While the
latest Euro now shows a fair amount of ridging on the west coast
leading to warmer and drier conditions, the GFS continues to
bring cooler northwesterly flow onshore keeping temps a bit cooler
and the pattern a bit more active. Due to the large amount of
inconsistencies in model comparison and run to run evaluation,
very few changes were made to the forecast as it could have hurt
more than helped at this point. The main change was to raise
temperatures and in turn snow levels as well to values above most
valley floors throughout the extended leading to any precipitation
to fall as valley rain and mountain snow. Both the GFS and ECMWF
had wet bulb zero temps depicted much further north than
previously shown so the mentioned changes were made. POPs were
left essentially untouched and we will hope for considerable
improvements in model consistency in the near future to get a
better sense of what we can expect for the holiday period.
/Fliehman
&&
.AVIATION...
12Z TAFS: MVFR Ceilings and vis continues to be common over the
region this morning as a moist boundary layer and light winds
exists under a strong low level inversion...with a mix of MVFR to
LIFR conditions at the northern and western TAF sites. Downsloping
winds at KPUW and KLWS will keep them in the VFR category. A very
moist Pacific storm system will spread thickening clouds over the
region on Friday with -SN/-RA to develop aft 19z in KEAT and aft
23z at KGEG eastward. Pcpn will vary btwn -SN, -RA and -FZRA at
KEAT and could be moderate at times. Warmer conditions will bring
rain to KMWH/KGEG/KSFF/KCOE/KPUW/KLWS. Ceilings with the
precipitation are once again expected to drop to MVFR or even IFR
conditions. /Fliehman
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 36 42 30 38 29 / 30 100 20 20 70 30
Coeur d'Alene 38 36 42 31 39 30 / 40 100 50 20 70 40
Pullman 42 37 44 33 41 31 / 10 100 70 50 70 60
Lewiston 46 41 48 36 46 34 / 10 100 60 30 60 40
Colville 36 34 42 23 37 23 / 90 100 20 10 60 20
Sandpoint 34 34 40 29 37 30 / 80 100 70 30 70 40
Kellogg 36 35 39 31 35 31 / 60 100 80 60 80 60
Moses Lake 36 33 47 28 44 29 / 90 100 10 10 30 10
Wenatchee 34 34 45 33 43 31 / 100 100 10 10 40 20
Omak 34 32 42 26 37 27 / 100 100 10 10 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until Noon PST today for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
Winter Storm Warning from Noon today to 6 PM PST Saturday for
Northern Panhandle.
Winter Storm Warning from Noon today to 6 AM PST Sunday for
Central Panhandle Mountains.
WA...Air Stagnation Advisory until Noon PST today for East Slopes
Northern Cascades-Lower Garfield and Asotin Counties-Moses
Lake Area-Northeast Mountains-Okanogan Highlands-Spokane
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau-Wenatchee Area.
Winter Storm Warning from Noon today to 6 AM PST Saturday for
East Slopes Northern Cascades-Okanogan Highlands-Okanogan
Valley-Waterville Plateau.
Winter Storm Warning from Noon today to 6 PM PST Saturday for
Northeast Mountains.
Winter Weather Advisory from Noon today to 6 AM PST Saturday for
Wenatchee Area.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 618 AM PST FRI NOV 21 2014 IDZ002-003-026-027-WAZ031>036-221430- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- 618 AM PST FRI NOV 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS ARE EXPECTED TO DEVELOP ON SATURDAY ACROSS MUCH OF THE AREA. WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE. WET WEATHER WILL LIKELY PERSIST INTO EARLY NEXT WEEK WITH PERIODS OF RAIN AND SNOW. IDZ001-004-WAZ037-038-041>044-221430- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 618 AM PST FRI NOV 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WET WINTER STORM WILL BRING PERIODS OF MODERATE TO HEAVY SNOW TO THE AREA. THE SNOW WILL BEGIN LATER TODAY AND CONTINUE THROUGH THE NIGHT. POCKETS OF FREEZING RAIN AND SLEET WILL ALSO BE POSSIBLE NEAR WENATCHEE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOWY WEATHER WILL LIKELY CONTINUE THROUGH SATURDAY NEAR THE CASCADES AND OVER THE IDAHO PANHANDLE. ANOTHER ROUND OF SIGNIFICANT SNOW IS EXPECTED OVER THE CASCADES AND IDAHO PANHANDLE MOUNTAINS ON SUNDAY. ACTIVE WINTER WEATHER WILL LIKELY CONTINUE AT TIMES THROUGH MIDWEEK...ESPECIALLY NEAR THE CANADIAN BORDER.
The national radar mosaic for the moment the first event began.
14 heavy snow, 1 winter weather. Local standard time, as filed.
A spotter in Mazama reported 7.6 inches of snow accumulation.
A spotter in Brewster, WA reported 7.2 inches of snow.
A COOP observer in Conconully, WA reported 5.6 inches of snow.
A spotter 5 miles northwest of Brewster, WA at Paradise Hill at 2528 feet elevation reported 10 inches of snow.
Five inches of snow reported 5 miles south of Wenatchee, WA.
A spotter reported 6 inches of snow 3 miles east/southeast of Cashmere, WA. A utility company reported power outages in the Mission Creek area of Cashmere.
A COOP Observer in Chelan, WA reported 4.6 inches of snow.
Three inches of snow in Wenatchee, WA.
Four inches of snow fell in Omak, WA.
Four inches of snow was reported in Waterville, WA.
COOP observer 11 miles northeast of Tonasket, WA reported 6.5 inches of snow.
An observer 10 northwest of Kettle Falls, WA in Ferry County reported 4.5 inches of snow.
Holden Village reported 12.6 inches of snow.
A spotter in Leavenworth, WA reported 8 inches of snow.
A spotter in Stehekin reported 6 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545628, 545639, 545642, 545645, 545648, 545650, 545652, 545656, 545657, 545658, 545660, 545661, 545624, 545627, 545630.